Massachusetts, 2002

Lightning Strike in Massachusetts, September 4, 2002

September 4, 2002 · NWS BOX · 1 event in 1 county or zone

Lightning from an early morning thunderstorm struck two homes, and caused a widespread equipment failure at the Dartmouth police station. There were no injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning from an early morning thunderstorm struck two homes, and caused a widespread equipment failure at the Dartmouth police station. There were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 4, 5:53 AM EST, 52 minutes earlier.

Area forecast discussion, Sep 4, 5:53 AM EST, 52 minutes before
AREA FORECAST DISCUSSION..UPDATED..
NATIONAL WEATHER SERVICE TAUNTON MA
653 AM EDT WED SEP 4 2002

MARINE: NO SCA FOR NOW. GUSTY WINDS TO 25 KTS POSSIBLE THURSDAY
        E MASS MER RVR-BOS-PVC NEWD.  GOMOOS GLOUCESTER A BUOY
        WIND DECODE PBLM FIXED AT NDBC (44029) AND WILL NOW READ
        ON NWR-CRS.

TDY: MCS SHWRS AND SCT TSTMS PROGRESSING THRU THE CWA ATTM MAINLY CT
     RI/E MA. STILL CONS MODEL DIFFS ON CLEARING TREND AND WARMTH.
     SFC LOW S VT ATTM... CONCERN IS FOR AN E WIND JAM BOS-ORH NEWD
     THRU 18Z BUT EVENTUALLY WIND TURNS W AS LOW PRES AND SFC PRES
     FALLS SPREAD EAST OF SNE. TEMPS IN E MASS MAY BE SUBJECT TO
     SIGNIF DOWNWARD REVISION IF E WIND PERSISTS BEYOND 10 AM.
     UNSURE WHETHER ANY AFTN SHWR REDEVELOPMENT POSS E MASS BUT
     DOUBT IT BASED ON MCS PASSAGE NOW. EARLIER HAD A REP OF 1.55 IN
     30 MIN GLASTONBURY CT AND RADAR HAD SOME 1 HR RFALL EST NR
     2.2.

THU-SAT: BASIC CONTINUITY FROM PRIOR PKG WITH SMALL 2-3F CHANGES.

SUN-MON: HEAT APPEARS ON THE WAY BUT THIS COULD BE CUT OFF IF 5H
         RDG AND ASSTD SFC LOWS DO NOT BUILD EAST AS MODELED IN 00Z
         GFS/EC/UK DATA. BEST CHC APPEARED TO BE 9/8 WHEN MEX MOS
         HAS BEEN WARMED BUT EVEN THE 06Z/4 GFS IS WAFFLING BTWN
         9/8-9 IN ITS NEW 126-168HR OUTLOOK.

ASOS: AWARE NO TAN OBS SINCE 00Z.

MAY DO A SMALL UPDATE ARD 715AM FOR CLEANSING OF WORDING/THIS
MORNINGS SHWRS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

DRAG

In the hours before

Special weather statement, Sep 4, 12:47 AM EST, 5 hours 58 minutes before
MAZ003-004-NHZ011-040630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
147 AM EDT WED SEP 4 2002

AT 142 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL 4 MILES NORTHWEST OF LEYDEN...OR ABOUT 9 MILES SOUTHWEST
OF BRATTLEBORO...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
  BERNARDSTON AROUND 155 AM
  HINSDALE AND GILL AROUND 200 AM
  NORTHFIELD AROUND 210 AM
  WINCHESTER AROUND 215 AM
  WARWICK AROUND 220 AM
  RICHMOND AROUND 225 AM
Special weather statement, Sep 4, 1:06 AM EST, 5 hours 39 minutes before
CTZ002-003-MAZ009-011-040645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
206 AM EDT WED SEP 4 2002

AT 205 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH
AND SMALL HAIL...2 MILES SOUTHEAST OF TOLLAND...OR ABOUT 17 MILES
NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
  GRANVILLE AROUND 220 AM
  SOUTHWICK AND WESTFIELD AROUND 235 AM
  AGAWAM...SUFFIELD...LONGMEADOW AND WEST SPRINGFIELD AROUND 245 AM
Special weather statement, Sep 4, 2:48 AM EST, 3 hours 57 minutes before
CTZ002>004-040830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
348 AM EDT WED SEP 4 2002

AT 344 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH
AND SMALL HAIL...OVER MANCHESTER...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  BOLTON AROUND 355 AM
  ANDOVER AROUND 405 AM
  COVENTRY AROUND 415 AM
  STORRS...MANSFIELD AND WILLINGTON AROUND 420 AM
  WILLIMANTIC AROUND 425 AM
  CHAPLIN AND ASHFORD AROUND 430 AM

The radar

The Boston radar (KBOX), 22 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bristol

When
September 4, 6:45 AM EST
Where
Bristol County, Dartmouth
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320689.